Advertisement

International Journal of Clinical Pharmacy

, Volume 35, Issue 4, pp 532–534 | Cite as

Eosinophilia associated with bupropion

  • Montserrat García
  • Borja RuizEmail author
  • Carmelo Aguirre
  • Esther Etxegarai
  • Unax Lertxundi
Case Report

Abstract

Case (description)

A 48-year-old woman started treatment with bupropion 150 mg once daily for depressive symptoms. After 19 days she presented to her family physician complaining of myalgia and non-productive cough. The physical examination was normal and laboratory investigations showed an eosinophil count of 4.7 × 109/L (0–0.5). The results of a basal test before to bupropion intake were within normal range including eosinophils (0.2 × 109/L). After ruling out other causes of eosinophilia, the physician decided to gradually discontinue bupropion, and a marked decrease in absolute eosinophil count was subsequently observed.

Conclusion

To the best of our knowledge, this is the third published case of bupropion-related eosinophilia. Although, in light of the case presented, the prevalence of this adverse effect seems to be low, an awareness that bupropion can be a potential cause of eosinophilia may lead to the avoidance of unnecessary diagnostic tests or referral to other specialists.

Keywords

Antidepressants Bupropion Depression Eosinophilia 

Notes

Conflicts of interest

None.

References

  1. 1.
    Product Information: WELLBUTRIN® (bupropion). Research Triangle Park, NC: GlaxoSmithKline. http://www.pdr.net/drugpages/productlabeling.aspx?mpcode=32704625 (2011). Accessed 19 Dec 2012.
  2. 2.
    Bupropion. DRUGDEX System. Greenwood Village, CO: Thomson Micromedex. Accessed 19 Dec 2012.Google Scholar
  3. 3.
    Malesker MA, Soori GS, Malone PM, Mahowald JA, Housel GJ. Eosinophilia associated with bupropion. Ann Pharmacother. 1995;29:867–9.PubMedGoogle Scholar
  4. 4.
    Bagshaw SM, Cload B, Gilmour J, Leung ST, Bowen TJ. Drug-induced rash with eosinophilia and systemic symptoms syndrome with bupropion administration. Ann Allergy Asthma Immunol. 2003;90:572–5.PubMedCrossRefGoogle Scholar
  5. 5.
    Weller PF. Approach to the patient with eosinophilia. In: Mahoney DH, Bochner BS, editors. UpToDate. UpToDate: Waltham, MA; 2012.Google Scholar
  6. 6.
    Mintzer DM, Billet SN, Chmielewski L. Drug-induced hematologic syndromes. Adv Hematol. 2009. doi: 10.1155/2009/495863.
  7. 7.
    Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124(7):588–97.PubMedCrossRefGoogle Scholar
  8. 8.
    Australian Database of Adverse Event Notifications. www.tga.gov.au/daen/daen-entry.aspx. Accessed 19 Dec 2012.
  9. 9.
    Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.PubMedCrossRefGoogle Scholar
  10. 10.
    Mejia R, Nutman TB. Evaluation and differential diagnosis of marked, persistent eosinophilia. Semin Hematol. 2012;49(2):149–59.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Montserrat García
    • 1
  • Borja Ruiz
    • 1
    • 2
    Email author
  • Carmelo Aguirre
    • 1
    • 2
  • Esther Etxegarai
    • 3
  • Unax Lertxundi
    • 4
  1. 1.Basque Country Pharmacovigilance UnitHospital Galdakao-UsansoloGaldakaoSpain
  2. 2.Department of Pharmacology, Faculty of MedicineUniversity of Basque CountryLeioaSpain
  3. 3.Txurdinaga Health CenterBilbaoSpain
  4. 4.Pharmacy ServiceAraba′s Mental Health NetworkVitoria-GasteizSpain

Personalised recommendations